Thunderstorm Wind, Litchfield
- When
- July 30, 3:05 PM EST
- Where
- Litchfield County, 0.52 mi E of Roxbury
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.550, -73.310
Several trees were downed.
An isolated severe thunderstorm developed near Roxbury on the 30th, resulting in downed trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
An isolated severe thunderstorm developed near Roxbury on the 30th, resulting in downed trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 30, 2:56 PM EST, 9 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
356 PM EDT Tue Jul 30 2019
.SYNOPSIS...
With a warm and muggy air mass in place, thunderstorms will continue
to impacts parts of the area through this evening. Some of the
storms will continue gusty winds and heavy rainfall. Additional
showers and thunderstorms are expected on Wednesday as a cold front
moves across the area. Behind this front, cooler and less humid air
will move into the region for the latter portion of the week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 355 PM EDT...Our region is located ahead of an upper
level trough situated over the Great Lakes. A surface cold front
remains to the west across the eastern Great Lakes and a pre-
frontal trough is pushing across upstate New York. With a warm,
southerly flow in place, temperatures have reached into the
upper 80s to low 90s for much of the area and dewpoints are
around 70 degrees. This has led to plenty of instability (SPC is
showing SBCAPE of around 2-3 J/kg). Low level lapse rates have
been very steep (above 8 deg C/km) and this is allowing for
DCAPE values to exceed 1000 J/kg as well. Despite limited shear,
thunderstorms have developed in response to the approaching
surface trough and some of these storms have been severe, with
damaging winds being the main threat.
Through the evening hours, thunderstorms will continue to impact
the region, with the highest coverage of storms for areas north
and west of the Capital Region. By later in the evening, model
guidance suggests storms will start to weaken and dissipate, as
nocturnal effects and the lack of a strong trigger should allow
activity to wind down. After about 9 or 10 PM, it should be
fairly quiet for the remainder of the night. Although we cannot
rule out a stray shower, most areas will stay dry with a partly
cloudy sky. If enough breaks occur, some patchy fog will be
possible, especially for any areas that saw rain today.
Heat Advisory will remain in effect through 8 PM for the Capital
Region and Mid Hudson Valley. Anybody spending time outdoors
through this evening will need to take precautions to avoid
heat-related illness. Afterward, it remain warm and muggy into
the overnight hours. Lows will be around 70 for most spots and
dewpoints will remain elevated, keeping the muggy and sticky
conditions in place.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
Surface cold front will slowly be sliding eastward across the
area on Wednesday. With this front moving across the area, there
should be more widespread cloud cover for Wednesday (although
southern and eastern areas should still see some breaks). This
will allow temps to be slightly lower as compared to the past
few days (highs in the mid 70s to mid 80s) and instability may
be lower as well. Still, there will be enough forcing for
widespread showers and thunderstorms to develop. Although
coverage will be fairly minimal during the morning hours,
activity should increase by afternoon, especially for areas
south and east of the Capital Region. Some locally heavy
downpours and gusty winds will be possible once again for
Wednesday, although highest coverage and greatest threat will
mainly be for southeastern areas.
The front should be crossing by evening, allowing for drier
westerly winds to move into the region. This should allow any
precip to taper off during the evening and clearing to move in
for Wednesday night. Dewpoints will gradually lower through
Wednesday night with lows falling into the mid 50s to mid 60s.
Dry and quiet weather will finally return to the region for
Thursday and Thursday night. Dewpoints will be falling off into
the 50s and highs look to reach into the 80s for valley area
(70s across the high terrain) with a mostly sunny sky. Lows on
Thursday night will mainly be in the 50s to low 60s with a
mostly clear sky and quiet conditions.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Through the period, troughing aloft will be in place across the
Northeast. Meanwhile at the surface, high pressure will dominate
much of the time. This will keep precipitation chances on the low
side.
A check of key GEFS parameters shows PWATS will be at or below
normal, 850mb temperatures near normal, and probability of
significant precipitation (say 1 inch in 24 hours near nil - outside
of any thunderstorms that develop).
The main feature in the extended is the passage of a cold front on
Sunday. The cold front looks fairly weak with limited forcing and
moisture. For now, will only have chance pops accompanying the front.
Max/min temperatures look to be near normal - low to mid 80s/low to
mid 60s valleys and up to 10 to 15 degrees cooler higher
elevations.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Flying conditions are currently VFR for all TAF sites. However,
scattered thunderstorms are starting to develop across the
region thanks to the approach of pre-frontal surface trough.
Although activity will be scattered in nature, will include a
TEMPO for TSRA for all sites. Any t-storm would be fairly brief
and last 45 min or less than any one site. However, lightning,
gusty winds and heavy rain, with flying conditions lowering to
IFR (especially for visibility) will be possible.
T-storms should diminish after sunset, but can't rule out a
lingering isolated shower overnight. Otherwise, it should be
mainly VFR tonight. Although winds will be light, abundant cloud
cover should help prevent widespread fog. However, if clouds are
less in coverage, there could be some fog that develops,
especially in areas that see rainfall today. Will not include
right now in the TAF, but this may need to be added in future
TAFs based on how things are playing out.
On Wednesday, the day will start off fairly quiet with VFR
conditions. Clouds look to increase through the day and there
will be more showers and possible t-storms that develop,
especially by afternoon. Expect southwest winds to be around 5
kts through the day for all sites.
Outlook...
Wednesday Night: Low Operational Impact. Slight Chance of SHRA...TSRA.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: Low Operational Impact. Slight Chance of SHRA...TSRA.
Saturday Night: Low Operational Impact. NO SIG WX.
Sunday: Moderate Operational Impact. Chance of SHRA...TSRA.
&&
.FIRE WEATHER...
Showers and thunderstorms will impact the region through this
evening and again on Wednesday. Some spots will seeing a wetting
rainfall between tonight and tomorrow due to these slow moving
showers and storms. As a result, RH values will remain elevated
for tonight into tomorrow (mainly above 60 percent). Winds will
be light or calm tonight and light southwesterly on Wednesday.
Behind a departing front, drier air will move in for Thursday.
RH values will be as low as 40 to 50 percent on Thursday
afternoon and winds will northwest at 5 to 10 mph.
&&
.HYDROLOGY...
Showers and thunderstorms are expected through this evening and
again on Wednesday. With a very muggy air mass in place,
locally heavy downpours can be expected. This may lead to minor
flooding of urban, poor drainage and low lying areas. If areas
repeatedly get impacted by showers and thunderstorms, localized
flash flooding can be a concern as well. The threat through this
evening will be primarily for northern and western parts of the
area. On Wednesday, the biggest threat for excessive rainfall
will be for eastern parts of the region.
Behind the departing front, drier air looks to return for the
latter portion of the week, and there will be no hydrologic
concerns for Thursday into the weekend.
Please visit our Advanced Hydrologic Prediction Service /AHPS/
web page for specific area rivers and lakes observations and
forecasts.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Heat Advisory until 8 PM EDT this evening for NYZ049-050-052-
053-059-060-064-065.
MA...None.
VT...None.
&&
SYNOPSIS...Frugis
NEAR TERM...Frugis
SHORT TERM...Frugis
LONG TERM...OKeefe
AVIATION...Frugis
FIRE WEATHER...Frugis
HYDROLOGY...FrugisHazardous Weather Outlook National Weather Service Albany NY 401 PM EDT Tue Jul 30 2019 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047-048-051-054-058-061-063- 066-082>084-VTZ013>015-311100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady-Western Albany- Eastern Rensselaer-Western Greene-Eastern Columbia-Western Ulster- Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 401 PM EDT Tue Jul 30 2019 ...SEVERE THUNDERSTORM WATCH 545 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, all of eastern New York except for the Capital Region and Mid Hudson Valley and southern Vermont. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance of thunderstorms Wednesday. Thunderstorms will be capable of producing very heavy rainfall, which may lead to flooding of urban, low lying and poor drainage areas. In addition, thunderstorms on Wednesday may produce gusty winds, with the best chance of isolated severe thunderstorms with damaging winds for areas south and east of the Capital Region. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report any thunderstorm wind damage, hail or flooding to the National Weather Service at Albany via email, social media or phone. NYZ049-050-052-053-059-060-064-065-311100- Eastern Schenectady-Southern Saratoga-Eastern Albany- Western Rensselaer-Eastern Greene-Western Columbia-Eastern Ulster- Western Dutchess- 401 PM EDT Tue Jul 30 2019 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 545 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the Capital Region and Mid Hudson Valley of eastern New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance of thunderstorms Wednesday. Thunderstorms will be capable of producing very heavy rainfall, which may lead to flooding of urban, low lying and poor drainage areas. In addition, thunderstorms on Wednesday may produce gusty winds, with the best chance of isolated severe thunderstorms with damaging winds for areas south and east of the Capital Region. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report any thunderstorm wind damage, hail or flooding to the National Weather Service at Albany via email, social media or phone.
Special Weather Statement National Weather Service Albany NY 308 PM EDT Tue Jul 30 2019 NYZ033-302000- Hamilton- 308 PM EDT Tue Jul 30 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HAMILTON COUNTY... At 307 PM EDT, a strong thunderstorm was located 7 miles northwest of Brown Tract Pond Campground, or 15 miles northeast of Old Forge, moving northeast at 25 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. This storm will be near... Forked Lake Public Campground around 340 PM EDT. Other locations impacted by this storm include Hasbroucks, Nehasane, Russian Lake, Sabattis, Partlow, Robinwood, Woods, Quaker Beach, Little Tupper Lake and Lake Lila. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4390 7442 4377 7480 4407 7485 4410 7456 TIME...MOT...LOC 1907Z 236DEG 20KT 4389 7479 JPV
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
320 PM EDT TUE JUL 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND GST 3 NE COLD BROOK 43.28N 74.99W
07/30/2019 M55 MPH HERKIMER NY NYS MESONET
&&
EVENT NUMBER ALY1902550
JPVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
335 PM EDT TUE JUL 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 3 WSW NOBLEBORO 43.38N 74.91W
07/30/2019 HERKIMER NY 911 CALL CENTER
TREES DOWN ACROSS NY STATE ROUTE 8.
&&
EVENT NUMBER ALY1902551
SNDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
339 PM EDT TUE JUL 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 2 SW ATWELL 43.50N 74.97W
07/30/2019 HERKIMER NY 911 CALL CENTER
TREE DOWN ON NORTH LAKE ROAD.
&&
EVENT NUMBER ALY1902552
SNDSpecial Weather Statement
National Weather Service Albany NY
344 PM EDT Tue Jul 30 2019
NYZ033-302015-
Hamilton-
344 PM EDT Tue Jul 30 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HAMILTON COUNTY...
At 344 PM EDT, a strong thunderstorm was located over Blue Mountain
Lake, or 10 miles northwest of Indian Lake, moving northeast at 40
mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Blue Mountain Lake, Forked Lake Public Campground, Lake Durant
Campground, Long Lake, Eagle Nest, Catlin Lake and Deerland.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4397 7425 4392 7434 4382 7422 4373 7447
4389 7460 4405 7427
TIME...MOT...LOC 1944Z 242DEG 36KT 4385 7445
JPVSpecial Weather Statement
National Weather Service Albany NY
346 PM EDT Tue Jul 30 2019
CTZ013-302015-
Southern Litchfield-
346 PM EDT Tue Jul 30 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LITCHFIELD COUNTY...
At 346 PM EDT, a strong thunderstorm was located near New Milford,
moving northeast at 20 mph.
Winds in excess of 40 mph are possible with this storm.
This storm will be near...
Woodbury Center around 410 PM EDT.
Thomaston and Oakville around 415 PM EDT.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4149 7337 4151 7339 4150 7343 4159 7348
4175 7319 4177 7313 4161 7302 4161 7306
4159 7306 4159 7308 4157 7309 4156 7316
4151 7316 4151 7332 4149 7333 4147 7332
TIME...MOT...LOC 1946Z 241DEG 19KT 4154 7336
JPVThe Brookhaven radar (KOKX), 85 km away, was scanning. The volume nearest the first event began at 20:06 UTC.
1 thunderstorm wind. Local standard time, as filed.
Several trees were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2019Every state in 2019This day in weather historyWarnings in Connecticut, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847232.